Several years ago, protease inhibitors were the Great White Hope of AIDS therapy. These drugs work by inhibiting the enzyme protease, which is crucial to HIV's ability to reproduce. Medical authorities and newspapers in the UK and US were quick to proclaim that these new drugs were saving lives. Nevertheless, the New York Times recently admitted that, in over 50 per cent of those taking these drugs, the virus is 'breaking through' after six months - in other words, the drugs are failing to do their job.
The latest reports on protease inhibitors are similar to those on AZT, first launched as the drug that was going to 'cure' AIDS, a prognosis that had to be revised when patients continued to die on the drug..
'A year ago, they started to say, 'Well, it wasn't quite as good as we thought it was, but if you mix it with another unknown drug, like a protease inhibitor, and throw in yet another DNA chain terminator, like 3TC, then it's a wonder drug',' said Dr Peter Duesberg in a recent interview. 'When it doesn't work so well, they blame it on mutant strains. What is really happening is that the toxicity of the drugs builds up to a point where the host can't stand it anymore. And, of course, when it doesn't work, they say it's the virus breaking through - rather than the entirely inevitable and predictable toxicity of the drugs.'
According to Dr Stephen Byrnes, author of Overcoming AIDS with Natural Medicine, the temporary lift experienced by AIDS patients taking protease inhibitors has more to do with 'lymphocyte trafficking' - when the body responds to what it views as a foreign invader by producing more leucocytes.
AIDS patients taking a cocktail of antiretroviral drugs have an increased risk of developing lipodystrophy, a metabolic abnormality that can result in weight gain and fat redistribution, sometimes so severe that 'buffalo humps' along the spine have been reported.
A study of 494 HIV-1 patients undergoing highly active antiretroviral therapy (HAART) including at least one protease inhibitor concluded that the risk of lipodystrophy increased, depending on the number of drugs (Lancet, 2001; 357: 473-4, 592-8).
In Australian patients receiving protease inhibitors, fatty deposits occurred in 83 per cent, 75 per cent had hyperlipidaemia, 16 per cent glucose intolerance and 7 per cent developed diabetes (Lancet, 1999; 353: 2093-9).
Of Dr Byrnes' clients who have taken protease inhibitors, 'Most of them were consistently voiding bloody urine with constant pain in their lower backs, a clear indication that the drug was hurting their kidneys. I have heard of some people dying of total renal failure from their use of PIs.'